Mississippi, 2009

Hail in Mississippi, January 3, 2009

January 3, 2009 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved through North Mississippi during the afternoon and evening hours of January 3, 2009. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through North Mississippi during the afternoon and evening hours of January 3, 2009. Showers and thunderstorms developed in association with the disturbance. One storm became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 3, 3:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 3, 3:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST SAT JAN 3 2009

.DISCUSSION...

A SHORTWAVE WILL CONTINUE TRACKING EASTWARD ALONG THE GULF COAST
REGION TONIGHT WHERE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS
WILL EXIST. EXPECT A LOWER CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS ACROSS THE MIDSOUTH TONIGHT BETWEEN THE SYSTEM TO
THE SOUTH AND AN APPROACHING COLD FRONT FROM THE NORTHWEST. THE
COLD FRONT WILL MOVE THROUGH SUNDAY AND PROVIDE A CHANCE OF SHOWERS.

A SURFACE LOW WILL TRACK ACROSS THE LOWER MISSISSIPPI VALLEY INTO
THE SOUTHEAST STATES MONDAY NIGHT THROUGH TUESDAY. THIS WILL
PROVIDE A HIGH CHANCE OF RAIN DURING THE PERIOD. COLDER AIR ON THE
BACK SIDE OF THE LOW COMBINED WITH A SHORTWAVE WILL PROVIDE A
CHANCE OF RAIN/SNOW MIX TUESDAY NIGHT. A FEW FLURRIES OR SNOW
SHOWERS MAY LINGER INTO WEDNESDAY.

A WEAK OVERRUNNING SCENARIO MAY PROVIDE ANOTHER CHANCE OF
PRECIPITATION FRIDAY INTO EARLY SATURDAY. AIRMASS MAY BE COLD
ENOUGH TO PROVIDE A RAIN/SNOW MIX FRIDAY NIGHT INTO SATURDAY BUT
EXPECT LIGHT PRECIPITATION AT THIS TIME.

SWC

&&

.AVIATION...
18Z TAFS

17Z SURFACE MAPS SHOWED A DIFFUSE WARM FRONT EXTENDING FROM JUST
NORTH AND EAST OF A KTUP TO KMKL LINE. FLIGHT CATEGORIES HAVE
IMPROVED TO MVFR AT KMEM AND KJBR AT 17Z. EXPECT KMKL TO FOLLOW
SUIT LATER THIS AFTERNOON. KTUP WILL BE A TOUGHER CALL...GIVEN THE
DEEP MOISTURE FLOWING IN FROM CENTRAL MS AND WIDESPREAD TSRA
COVERAGE TO THE SOUTH...OVER SOUTHERN MS.

FOR THE POST 00Z PERIODS...A RATHER PRONOUNCED SHORTWAVE DISTURBANCE
ALONG THE SOUTHWEST LA COAST AT MIDDAY WILL LIFT WELL TO THE EAST
OF THE AREA THIS EVENING. THE MODIFIED MARINE LAYER OVER THE
MIDSOUTH WILL REMAIN IN TACT. SOME SHORT LIVED BREAKS IN THE MVFR
CIGS EXPECTED THIS EVENING BEHIND THE SHORTWAVE.

CIGS SHOULD LOWER WITH DIURNAL COOLING AND MORE GULF MOISTURE
OVERSPREADING THE STABLE BOUNDARY LAYER FROM THE SOUTHWEST.
GFS LAMP GUIDANCE APPEARS TO HOLD ONTO THE VLIFR CIGS A LITTLE TOO
LONG BEYOND 12Z SUNDAY...BASED ON THE DRIER NAM MODEL SOUNDINGS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  59  35  44 /  30  30  10  40
MKL  54  58  32  45 /  30  30  10  30
JBR  52  53  27  40 /  30  30  10  20
TUP  55  67  39  47 /  40  30  10  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 3, 4:48 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CST SAT JAN 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-050100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING OVER PORTIONS
OF NORTHEAST MISSISSIPPI...PRIMARILY ALONG AND SOUTHEAST OF A LINE
FROM CHARLESTON TO OXFORD TO BOONEVILLE. ANY STORMS THAT BECOME
SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES.
THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING AS
INSTABILITY WEAKENS AND THE UPPER LEVEL DISTURBANCE MOVES OFF TO
THE EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...LOCAL LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT
OFFICIALS ACROSS NORTHEAST MISSISSIPPI ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER REPORTS...INCLUDING ANY WIND DAMAGE OR HAIL
LARGER THAN THE SIZE OF A PENNY...TO THE NATIONAL WEATHER SERVICE
IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Jan 3, 3:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CST SAT JAN 3 2009

MSZ013-015-022-032215-
LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-
350 PM CST SAT JAN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTHWEST OF PARIS AT 350 PM CST...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN CALHOUN...LAFAYETTE AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CST.
Special weather statement, Jan 3, 4:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST SAT JAN 3 2009

MSZ013>015-032315-
UNION MS-LAFAYETTE MS-PONTOTOC MS-
452 PM CST SAT JAN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS AND POSSIBLE
FUNNEL CLOUDS WAS LOCATED OVER TULA AT 452 PM CST...MOVING NORTHEAST
AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Jan 3, 4:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          4 NNW BANNER            34.15N 89.43W
01/03/2009                   CALHOUN            MS   FIRE DEPT/RESCUE

            FIRE CHIEF SPOTTED THREE TORNADOES MOVING NORTH TO
            NORTHEAST NEAR TURKEY CREEK. NO DAMAGE REPORTED.

&&

JAB

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pontotoc

When
January 3, 5:30 PM CST to 5:35 PM CST
Where
Pontotoc County, Algoma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.180, -89.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148944.